Alert archive / California / High Wind Warnings in 2023
High Wind Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this high wind warning at Mar 13, 2023, 8:48 AM PDT. It took effect at Mar 14, 2023, 5:00 AM PDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2023, 8:48 AM PDT (15:48 UTC)
- In effect from
- Mar 14, 2023, 5:00 AM PDT
- Expired
- Mar 14, 2023, 10:06 PM PDT
- In force
- 17 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
525 WWUS76 KSTO 131548 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 848 AM PDT Mon Mar 13 2023 CAZ013-015>019-063-066>069-141200- /O.UPG.KSTO.HW.A.0002.230314T0600Z-230315T0600Z/ /O.NEW.KSTO.HW.W.0003.230314T1200Z-230315T0600Z/ Shasta Lake Area / Northern Shasta County- Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Motherlode- Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Shasta Dam, Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Alder Springs, Paradise, Grass Valley, Jackson, Chester, Quincy, and Blue Canyon 848 AM PDT Mon Mar 13 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM PDT TUESDAY... * WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph, localized gusts to 60 mph expected. * WHERE...Northern Sacramento Valley, northern San Joaquin Valley, Coastal Range, and the Sierra foothills. * WHEN...From 5 AM to 11 PM PDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strongest winds are expected Tuesday morning through Tuesday evening. Saturated soils could lead to additional downed trees. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
3 follow-up statements
640 WWUS76 KSTO 140930 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 230 AM PDT Tue Mar 14 2023 CAZ013-015>019-063-066>069-150000- /O.CON.KSTO.HW.W.0003.230314T1200Z-230315T0600Z/ Shasta Lake Area / Northern Shasta County- Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Motherlode- Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Shasta Dam, Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Alder Springs, Paradise, Grass Valley, Jackson, Chester, Quincy, and Blue Canyon 230 AM PDT Tue Mar 14 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM UNTIL 11 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts of 50 to 60 mph. Local gusts up to 70 mph expected. * WHERE...Portions of northern California including the Sacramento Valley, Carquinez Strait and Delta, northern San Joaquin Valley and adjacent foothills and mountains. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Saturated soils could lead to additional downed trees. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to develop this morning and continue into this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
154 WWUS76 KSTO 142019 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 119 PM PDT Tue Mar 14 2023 CAZ013-015>019-063-066>069-150600- /O.CON.KSTO.HW.W.0003.000000T0000Z-230315T0600Z/ Shasta Lake Area / Northern Shasta County- Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Motherlode- Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Shasta Dam, Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Alder Springs, Paradise, Grass Valley, Jackson, Chester, Quincy, and Blue Canyon 119 PM PDT Tue Mar 14 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts of 50 to 60 mph. * WHERE...Portions of northern California including the Sacramento Valley, Carquinez Strait and Delta, northern San Joaquin Valley and adjacent foothills and mountains. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strongest wind speeds are expected to trend down after 6 pm PDT today. Strong southwest winds will remain across the higher elevations in the Sierra through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
095 WWUS76 KSTO 150506 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 1006 PM PDT Tue Mar 14 2023 CAZ013-015>019-063-066>069-150615- /O.CAN.KSTO.HW.W.0003.000000T0000Z-230315T0600Z/ Shasta Lake Area / Northern Shasta County- Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Motherlode- Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Shasta Dam, Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, Modesto, Alder Springs, Paradise, Grass Valley, Jackson, Chester, Quincy, and Blue Canyon 1006 PM PDT Tue Mar 14 2023 ...HIGH WIND WARNING IS CANCELLED... Strong winds from earlier today have subsided. Therefore the high wind warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this high wind warning went out at Mar 13, 4:05 AM PDT, 4 hours 43 minutes earlier.
Area forecast discussion, Mar 13, 4:05 AM PDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 405 AM PDT Mon Mar 13 2023 .SYNOPSIS... Showers will continue today with a chance of late-day thunderstorms. Another wet and windy system will move into the region tonight and Tuesday bringing moderate to heavy rain, high elevation snow and renewed flooding concerns. && .Discussion... Moisture continues to stream into NorCal on westerly flow beneath the large trough off the PacNW. Numerous showers have been developing as warm-advection persists across the region. Snow levels have been holding pretty steady across the northern Sierra, around 6k ft. With all the clouds and showers, temperatures are pretty mild ranging from the 30s in the mountains to the 50s across the Central Valley. Southerly surface gradient is beginning to tighten, especially across far northern California where gusts of 20-30 mph are beginning to show up across the northern Sacramento Valley and in the northern mountains. Southerly winds will gradually increase across the region today becoming rather breezy in the afternoon. Precipitation will remain showery with intermittent breaks. All the clouds and showers will likely inhibit potential for deeper convection, however, if sufficient clouds breaks materialize, there will be a chance for thunderstorms in the afternoon into the early evening. Forecast soundings still show plenty of shear with stretched hodographs and sufficient 0-1 km shear for longer-lived storms and a non-zero chance for funnel clouds. Some small hail will also be possible, but deeper instability doesn't look quite as likely as over the weekend just to our south. Conditions will deteriorate tonight as light to moderate precipitation spreads in and winds pick up. Precipitation will increase early Tuesday with moderate to heavy rain and some embedded thunder as the front approaches and moves through. Rain and snow will then taper off from the north Tuesday night and early Wednesday. This storm appears similar in strength and duration as the one late last week, but winds may end up a notch stronger as a surface low moves up into NorCal Tuesday afternoon. Latest guidance indicates the bulk of the AR will once again come onshore to our south with stronger IVT forecast into central California. Nevertheless, it will be another impactful system for the region with rises expected on rivers, streams, creeks expected resulting from the rain and some component of snow melt. Some urban and small stream flooding will be possible, particularly later tonight and Tuesday as heavier rain spreads in. QPF is holding pretty steady at around an inch or two in the valley with 3 to 7 inches in the foothills and mountains. Snow levels will be around 6-7k ft today, rising to nearly 8.5k ft Tuesday before lowering to around 3-5k ft by early Wednesday. Accumulations of several feet of snow will be likely across the higher passes and along the Sierra crest leading to major travel impacts. In addition to the precipitation, strong southerly wind gusts up to 60 mph will be possible in the valley with gusts over 70 mph possible in the mountains as the front moves through late tonight and Tuesday. Showers are expected to end Wednesday evening with dry weather and milder temperatures on Thursday. && .EXTENDED DISCUSSION (Friday THROUGH Monday)... Clusters and ensembles advertise a weak, relatively dry shortwave arriving to NorCal around late Friday-Saturday. Not all individual ensemble members are on board with precipitation; roughly 5-10% remain completely dry during this timeframe. Remaining members generally point to light precipitation. Another potential system arrives for the second half of the weekend and into early next week. At this point, ensembles suggest a weak or moderate-strength system with plenty of details yet to resolve with respect to timing and placement. // Rowe && .AVIATION... MVFR/IFR ceilings are largely forecast to prevail over interior California over the next 24 hours with periods of rain and mountain snow. Southerly winds generally 10-20 kt with gusts near 30 mph after 18Z Monday, with higher gusts in the mountains. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for Burney Basin / Eastern Shasta County-Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley- Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley- West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. High Wind Watch from this evening through Tuesday evening for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Northern Sacramento Valley- Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Storm Warning until 4 PM PST Wednesday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 1:58 PM PDT | Special Weather Statement | STO | San Joaquin | 62 min |
| Mar 13, 2:34 PM PDT | Special Weather Statement | STO | Shasta | 71 min |
| Mar 13, 3:04 PM PDT | Special Weather Statement | STO | San Joaquin | 86 min |
| Mar 13, 3:07 PM PDT | Areal Flood Advisory | STO | Shasta | 7 hr |
Nearby
High Wind Warnings in California, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.